California, 2011

Heavy Snow in California, March 1 to 2, 2011

March 1 to 2, 2011 · NWS MFR · 3 events in 3 counties and zones

A winter storm brought heavy snow to portions of northern California above 3500 feet.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFR wrote it up.

A winter storm brought heavy snow to portions of northern California above 3500 feet.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before the first event at Mar 1, 9:14 PM PST, 1 hour 46 minutes earlier.

Area forecast discussion, Mar 1, 9:14 PM PST, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
914 PM PST TUE MAR 1 2011

.DISCUSSION...AN UPDATE IS NOT NECESSARY. SOUTH TO SOUTHEAST WINDS WILL
BE VERY STRONG OVERNIGHT INTO WEDNESDAY AS A VERY DEEP AREA OF LOW PRESSURE
MOVES NORTH OFFSHORE FROM OREGON. THE STRONGEST WINDS ARE EXPECTED
LATE TONIGHT...GENERALLY BETWEEN 11 PM AND 3 AM. BUT...WINDS WILL
NOT NOTICEABLY DIMINISH UNTIL AFTER 7 AM WEST OF THE CASCADES AND
AFTER 4 PM ON THE EAST SIDE.

OF COURSE...THE OTHER MAIN ASPECT OF THIS STORM FOR NORTHERN
CALIFORNIA AND SOUTHERN OREGON IS THE DEVELOPMENT OF
PRECIPITATION. IT HAS BEGUN IN CURRY COUNTY AND WESTERN PORTIONS OF
JOSEPHINE AND SISKIYOU COUNTIES. SNOW LEVELS INITIALLY NEAR 5000
FEET SHOULD RAPIDLY DROP TO 3500 FEET OVERNIGHT...LOCALLY TO 3000
FEET WITH HEAVIER PRECIPITATION RATES NEAR MOUNT SHASTA. THIS WILL
CREATE HAZARDOUS DRIVING CONDITIONS TONIGHT THROUGH WEDNESDAY.
THE RECENTLY ARRIVED 00Z GFS DATA CONTINUES MOIST SOUTHERLY FLOW
THROUGH WEDNESDAY NIGHT INTO THURSDAY MORNING...SO THERE IS THE
POTENTIAL FOR EXTENDING THE SISKIYOU COUNTY WINTER STORM WARNING
BEYOND WEDNESDAY AFTERNOON WITH THE FOCUS ON THE MOUNT SHASTA REGION.

&&

.AVIATION...AN AIRPORT WEATHER WARNING HAS BEEN ISSUED FOR MEDFORD
AND KLAMATH FALLS FOR STRONG SOUTH TO SOUTHEAST WINDS WITH GUSTS
AS HIGH AS 40 KT POSSIBLE THROUGH 530 AM WEDNESDAY MORNING. WINDS
WILL DECREASE WEST OF THE CASCADES FOR THE REMAINDER OF THE
MORNING BUT REMAIN ALMOST AS STRONG EAST OF THE CASCADES WITH
GUSTS TO 30 KT EXPECTED.

MOUNTAIN OBSCURATION WILL SPREAD FROM SOUTHWEST TO NORTHEAST...IMPACTING
NORTHERN CALIFORNIA TONIGHT AND THE CASCADES AND WESTWARD BY EARLY
WEDNESDAY MORNING. IFR AND MVFR CEILINGS ARE ABOUT TO DEVELOP IN
THE MOUNT SHASTA AREA WHILE THE REST OF THE FORECAST AREA SHOULD
REMAIN VFR. HEAVY SNOW WILL REDUCE VISIBILITY IN THE SHASTA REGION
LATE TONIGHT. LASTLY...BE PREPARED FOR ISOLATED AREAS OF LOW LEVEL
WIND SHEAR ALONG THE COAST AND VERY GUSTY SURFACE WINDS AND
SIGNIFICANT TURBULENCE MOST LOCATIONS TONIGHT INTO WEDNESDAY AS A
DEEP LOW PRESSURE WELL OFFSHORE TIGHTENS PRESSURE GRADIENTS
EVERYWHERE.

&&

.PREV DISCUSSION... /ISSUED 241 PM PST TUE MAR 1 2011/

SHORT TERM...A PERIOD OF HIGH PRESSURE IS PRECEDING A DEEP LOW
PRESSURE SYSTEM UPSTREAM...PROVIDING PARTLY TO MOSTLY SUNNY AND WARM
CONDITIONS ACROSS THE FORECAST AREA. THIS WILL LIKELY BE THE FIRST
DAY IN ABOUT 2 WEEKS FOR WIDESPREAD ABOVE NORMAL HIGH TEMPERATURES
TO AFFECT SOUTHWESTERN OREGON AND NORTHERN CALIFORNIA. A PLEASANT
60 DEGREES HAS BEEN REACHED IN MEDFORD. THESE WARM AND DRY CONDITIONS WILL
BE SHORT-LIVED.

MODELS HAVE BEEN FAIRLY CONSISTENT IN RECENT RUNS WITH REGARDS TO
PLACEMENT AND EXPLOSIVE DEVELOPMENT OF A DEEP LOW PRESSURE SYSTEM
MOVING OVER THE OFFSHORE WATERS. ADDITIONALLY...MODEL AGREEMENT ON
THE LOW SPECIFICS ARE VERY GOOD AS IT HUGS 130W AND TRACKS DUE
NORTH FROM THERE. A VERY RECENT BUOY OBSERVATION NEAR THE LOW
CENTER CONFIRMS THE NAM GUIDANCE IS WITHIN A COUPLE MILLIBARS OF
ACTUAL. THE IMPACTS FROM THIS SYSTEM WILL BE VERY HAZARDOUS MARINE
CONDITIONS...WIDESPREAD GUSTY WINDS...AND AN AREA OF HEAVY SNOW
FOCUSED ON SISKIYOU COUNTY.

PRESSURE GRADIENTS ARE EXPECTED TO BE IMPRESSIVE...WITH MFR-RDD
REACHING -9.7MB BY 7AM TOMORROW PER THE LATEST NAM. THIS WILL
YIELD GUSTS NEAR 60MPH IN THE SHASTA VALLEY OVERNIGHT INTO
WEDNESDAY AND A SHORTER PERIOD OF GUSTY WINDS IN THE ROGUE VALLEY
OVERNIGHT. ROGUE VALLEY WIND FORECASTING IN THIS PATTERN IS
TRICKY...AS WITH MANY OTHER FORECASTING SITUATIONS...BECAUSE OF
HOW SHELTERED IT IS. LOOKING BACK AT PAST WIND EVENTS AND SOME
BUFKIT OUTPUT I THINK THE EXPECTED 50KT FLOW AT 5000 FEET FLOW
WILL HAVE JUST ENOUGH SOUTHERLY COMPONENT TO ALIGN WITH THE VALLEY
AND PRODUCE ADVISORY LEVEL CONDITIONS...OR 25MPH AND GREATER
SUSTAINED WINDS WITH HIGHER GUSTS. ITS A SURE BET THAT ASHLAND AND
MEDFORD AREA HILLS WILL BECOME WINDY OVERNIGHT.

EAST OF THE CASCADES IN LAKE AND EASTERN KLAMATH COUNTIES...STRONG
SOUTHWESTERLY 700MB FLOW AT 50 TO 60KT SUPPORTS THE HIGH WIND
WARNING FOR THAT AREA. 60 MPH GUSTS ARE LIKELY OVERNIGHT THROUGH
TOMORROW...SIMILAR IF NOT STRONGER TO THE WINDS THAT AREA
EXPERIENCED YESTERDAY. WINDS IN THE REST OF KLAMATH COUNTY...MODOC
AND EASTERN SISKIYOU COUNTIES WILL BE GUSTY TOO BUT GUIDANCE DOES
NOT SEEM TO WARRANT HIGH WIND WARNINGS THERE...BUT THE NIGHTSHIFT
WILL NEED TO MONITOR THIS AREA FOR ANY DEVELOPMENTS.

ON THE COAST...A STRONG OFFSHORE COMPONENT TO THE FLOW WILL PREVENT
WINDS FROM GUSTING UNTIL LATE TONIGHT...BUT 60 MPH GUSTS WILL LIKELY
IMPACT THE HEADLANDS...COASTAL TOWNS...AND NEARBY HILLS LATE TONIGHT
INTO WEDNESDAY.

IN TERMS OF SNOWFALL...HAVE KEPT SNOW LEVELS A BIT LOWER THAN
GUIDANCE IN THE MOUNT SHASTA AREA TO ACCOUNT FOR THE SIGNIFICANT
UPSLOPE FLOW EXPECTED. A PERIOD OF MODERATE TO HEAVY SNOW IS
EXPECTED FROM 3500 FEET AND ABOVE...TO INCLUDE MOUNT SHASTA
CITY...FROM LATE TONIGHT THROUGH WEDNESDAY AFTERNOON. THE HIGH SUN
ANGLE OF MARCH HAS INCREASED ROAD TEMPERATURES TO 60 DEGREES
THERE...BUT AFTER A PERIOD OF MODERATE TO HEAVY SNOW AND DIURNAL
COOLING...ROADS WILL LIKELY BECOME IMPACTED BY LATE TONIGHT.

ELSEWHERE...PRECIPITATION WILL NOT BE PARTICULARLY IMPRESSIVE WITH
THIS LOW...THOUGH RIVERS WILL BEGIN TO RISE ON THE WEST SIDE. ABOUT
AN INCH TO AN INCH AND A HALF OF QPF IS EXPECTED IN THE COAST
RANGE...WITH MUCH LESS INLAND ESPECIALLY IN THE ROGUE VALLEY WHERE
STRONG DOWNSLOPING WILL LIMIT RAINFALL TO LITTLE IF ANY TONIGHT AND
TOMORROW.

LONG TERM...LITTLE CHANGE FROM YESTERDAY. AN UNSETTELED WEATHER
PATTERN WILL CONTINUE ACROSS THE REGION. THE MODELS AGREE THAT A
LONG WAVE TROUGH WILL REMAIN OVER THE EAST PACIFIC THROUGH
MONDAY...THEN THE GFS...ECMWF AND ENSEMBLE MEAN SHIFT THE LONG WAVE
TROUGH INLAND OVER THE GREAT BASIN BY TUESDAY WHILE TEMPORARILY
BUILDING A RIDGE JUST OFFSHORE.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...HIGH WIND WARNING UNTIL 4 PM PST WEDNESDAY FOR ORZ021-022.
     WIND ADVISORY UNTIL 7 AM PST WEDNESDAY FOR ORZ026.
     HIGH WIND WARNING UNTIL 10 PM PST WEDNESDAY FOR ORZ031.

CA...HIGH WIND WARNING UNTIL 4 PM PST WEDNESDAY FOR CAZ081.
     WINTER STORM WARNING UNTIL 4 PM PST WEDNESDAY ABOVE 3500 FEET
     FOR CAZ080.
     WINTER STORM WARNING UNTIL 4 PM PST WEDNESDAY ABOVE 3500 FEET
     FOR CAZ082.
     WINTER STORM WARNING UNTIL 4 PM PST WEDNESDAY FOR CAZ083.
PZ...SMALL CRAFT ADVISORY FOR WINDS UNTIL 10 PM PST THIS EVENING FOR
     PZZ350-356-370-376.
     STORM WARNING UNTIL 4 AM PST WEDNESDAY FOR PZZ370-376.
     HAZARDOUS SEAS WARNING UNTIL 9 AM PST THURSDAY FOR
     PZZ350-356-370-376.
     GALE WARNING UNTIL 4 AM PST WEDNESDAY FOR PZZ350-356.

DW
Hazardous weather outlook, Mar 1, 4:20 PM PST, 6 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
420 PM PST TUE MAR 1 2011

PZZ370-376-021200-
WATERS FROM FLORENCE TO CAPE BLANCO OR FROM 10 TO 60 NM-
WATERS FROM CAPE BLANCO OR TO PT. ST. GEORGE CA FROM 10 TO 60 NM-
420 PM PST TUE MAR 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF PACIFIC COASTAL
WATERS.

.DAY ONE...TONIGHT

A STORM WARNING IS IN EFFECT BEGINNING AT 10 PM TONIGHT. SEE THE
MARINE WEATHER MESSAGE FOR MORE SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE STORM WARNING REMAINS IN EFFECT UNTIL 4 AM PST WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ021-022-021200-
SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST-
420 PM PST TUE MAR 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
OREGON.

.DAY ONE...TONIGHT

A HIGH WIND WARNING IS IN EFFECT BEGINNING AT 10 PM TONIGHT. SEE
THE WEATHER MESSAGE FOR MORE SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE HIGH WIND WARNING REMAINS IN EFFECT UNTIL 4 PM PST WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ026-021200-
JACKSON COUNTY-
420 PM PST TUE MAR 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
OREGON.

.DAY ONE...TONIGHT

A WIND ADVISORY IS IN EFFECT BEGINNING AT 7 PM TONIGHT. SEE THE
WEATHER MESSAGE FOR MORE SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE WIND ADVISORY REMAINS IN EFFECT UNTIL 7 AM PST WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ030-031-021200-
NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY-
CENTRAL AND EASTERN LAKE COUNTY-
420 PM PST TUE MAR 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
OREGON.

.DAY ONE...TONIGHT

A HIGH WIND WARNING IS IN EFFECT BEGINNING AT 10 PM TONIGHT. SEE
THE WEATHER MESSAGE FOR MORE SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE HIGH WIND WARNING REMAINS IN EFFECT UNTIL 10 PM PST WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ081-021200-
CENTRAL SISKIYOU COUNTY-
420 PM PST TUE MAR 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA.

.DAY ONE...TONIGHT

A HIGH WIND WARNING IS IN EFFECT THROUGH TONIGHT. SEE THE WEATHER
MESSAGE FOR MORE SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE HIGH WIND WARNING REMAINS IN EFFECT UNTIL 4 PM PST WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ080-082-021200-
WESTERN SISKIYOU COUNTY-SOUTH CENTRAL SISKIYOU COUNTY-
420 PM PST TUE MAR 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA.

.DAY ONE...TONIGHT

A WINTER STORM WARNING IS IN EFFECT BEGINNING AT 10 PM TONIGHT
ABOVE 3500 FEET. SEE THE WINTER WEATHER MESSAGE FOR MORE SPECIFIC
DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE WINTER STORM WARNING REMAINS IN EFFECT UNTIL 4 PM PST
WEDNESDAY ABOVE 3500 FEET.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ083-021200-
NORTH CENTRAL AND SOUTHEAST SISKIYOU COUNTY-
420 PM PST TUE MAR 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA.

.DAY ONE...TONIGHT

A WINTER STORM WARNING IS IN EFFECT BEGINNING AT 10 PM TONIGHT.
SEE THE WINTER WEATHER MESSAGE FOR MORE SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE WINTER STORM WARNING REMAINS IN EFFECT UNTIL 4 PM PST
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Mar 1, 7:48 PM PST, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
748 PM PST TUE MAR 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     NON-TSTM WND GST 8 ESE GRENADA           41.60N 122.38W
03/01/2011  M45 MPH          SISKIYOU           CA   TRAINED SPOTTER

            10 MIN AVG SUSTAINED WIND 24 MPH.

&&

DW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heavy snow. Local standard time, as filed.

Heavy Snow, South Central Siskiyou County

When
March 1, 11:00 PM PST to March 2, 4:00 PM PST
Where
South Central Siskiyou County forecast zone
Reported by
Official NWS Observations
Coordinates
41.593, -122.540 (the zone’s center; the record gives no point)

The snow level remained above populated areas during most of this event, but based on rainfall totals at lower elevations, it is assumed that Heavy Snow Warning criteria were met at higher elevations. Rainfall totals included 0.84 inches in 12 hours ending at 02/1000 PST at the Mt. Shasta City ASOS with a storm total of 0.96 inches, 1.00 inches in 18 hours ending at 02/1600 PST at the Mt. Shasta City RAWS, and 0.94 inches in 19 hours ending at 02/1600 PST at the Ash Creek RAWS.

Heavy Snow, North Central & Southeast Siskiyou County

When
March 1, 11:00 PM PST to March 2, 4:00 PM PST
Where
North Central & Southeast Siskiyou County forecast zone
Reported by
Official NWS Observations
Coordinates
41.593, -122.540 (the zone’s center; the record gives no point)

The snow level remained above populated areas during most of this event, but based on rainfall totals at lower elevations in adjacent zone CAZ082, it is assumed that Heavy Snow Warning criteria were met at higher elevations in CAZ083. CAZ082 rainfall totals included 0.84 inches in 12 hours ending at 02/1000 PST at the Mt. Shasta City ASOS with a storm total of 0.96 inches, 1.00 inches in 18 hours ending at 02/1600 PST at the Mt. Shasta City RAWS, and 0.94 inches in 19 hours ending at 02/1600 PST at the Ash Creek RAWS.

Heavy Snow, Western Siskiyou County

When
March 1, 11:00 PM PST to March 2, 4:00 PM PST
Where
Western Siskiyou County forecast zone
Reported by
Official NWS Observations
Coordinates
41.593, -122.540 (the zone’s center; the record gives no point)

The snow level remained above populated areas during most of this event, but based on rainfall totals, it is assumed that Heavy Snow Warning criteria were met at higher elevations in CAZ080. CAZ080 rainfall totals included 0.96 inches in 10 hours ending at 02/0600 PST at the Scott Mountain Near Callahan RAWS with a 24 hour storm total of 1.68 inches.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2011Every state in 2011This day in weather historyWarnings in California, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 278036, 278037, 278038.